Hail, Collin
- When
- March 27, 7:18 PM CST
- Where
- Collin County, 2.64 mi E of McKinney
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.195, -96.575
A thunderstorm produced hail in eastern Collin County and northern Hunt County. The hail ranged up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A thunderstorm produced hail in eastern Collin County and northern Hunt County. The hail ranged up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 27, 5:46 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 646 PM CDT THU MAR 27 2014 .AVIATION... /00Z TAFS/ CONCERNS...RETURN OF IFR CIGS OVERNIGHT AND POTENTIAL FOR THUNDER FRIDAY AFTERNOON. WIND SPEEDS WILL FINALLY DIMINISH WITHIN AN HOUR AND DROP BELOW 10 KTS THIS EVENING. TWO DRYLINES CURRENTLY BISECT TARRANT COUNTY WITH SOUTHWEST WINDS AT KFTW AND NORTHWEST WINDS AT KAFW. EXPECT THE WINDS AT THESE TWO SITES TO RETURN TO A SOUTH DIRECTION THIS EVENING AS THE DRYLINES RETREAT BACK TO THE WEST. THERE IS SOME DISCREPANCY AMONG IF MVFR/IFR CIGS WILL RETURN TO THE I-35 CORRIDOR OVERNIGHT. WITH THE DRYLINE REMAINING WEST OF THE TAF SITES...WILL CONTINUE TO MENTION LOW CIGS RETURNING TO THE AIRPORTS BUT WILL PUSH THE RETURN TIME BACK TO AROUND 09Z. WITH LIGHT WINDS EXPECTED OVERNIGHT AND A VERY HUMID ATMOSPHERE STILL IN PLACE...IFR CIGS ARE LIKELY WITH BASES BETWEEN 400-1000 FEET. AREAS OF FOG WILL LIKELY DEVELOP WITH 3-5SM BR. CEILINGS WILL START TO LIFT LATE FRIDAY MORNING WITH VFR CONDITIONS DURING THE AFTERNOON HOURS. A STRONG SHORTWAVE CURRENTLY OVER SOUTHERN CALIFORNIA WILL BE CROSSING THE REGION FRIDAY AFTERNOON AND FORECAST SOUNDINGS INDICATE AN UNSTABLE AND LIKELY UNCAPPED ATMOSPHERE WITH DECENT LAPSE RATES ALOFT. THIS SUPPORTS A THUNDER THREAT DURING THE AFTERNOON HOURS AS THE SHORTWAVE PROVIDES SUFFICIENT LIFT. SEVERE STORMS CANNOT BE RULED OUT AT THE AIRPORTS WITH A THREAT FOR HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE METROPLEX TAF SITES AROUND 22Z AND KACT CLOSER TO 00Z. THUNDERSTORMS WILL CONTINUE TO BE A THREAT IN THE METROPLEX THROUGH 00Z...EVEN BEHIND THE FRONT. NORTHWEST TO NORTH WINDS WILL OCCUR BEHIND THE FRONT. 82/JLD && .PREV DISCUSSION... /ISSUED 311 PM CDT THU MAR 27 2014/ AN UPPER LEVEL TROUGH CAN BE SEEN ON THE LATEST WATER VAPOR LOOP LIFTING NORTHEAST FROM THE CENTRAL PLAINS TOWARDS THE GREAT LAKES. A DEEP SURFACE CYCLONE IS FOLLOWING ALONG A SIMILAR PATH BENEATH THE UPPER TROUGH...AND THE RESULTING FLOW IS SENDING A COLD FRONT SOUTHWARD TOWARDS NORTH TEXAS. BOTH THE FRONT AND FORCING FOR ASCENT ASSOCIATED WITH THE UPPER LEVEL TROUGH WILL REMAIN WELL NORTH OF NORTH TEXAS THIS EVENING. ANY SURFACE FOCUS FOR CONVECTION WILL BE ASSOCIATED WITH A DRYLINE...WHICH WAS ENCROACHING ON THE I-35 CORRIDOR THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET THIS EVENING ALONG THE DRYLINE...WITH THE BETTER CHANCES FOR CONVECTION WELL EAST OF THE DRYLINE WHERE MOISTURE LEVELS ARE HIGHER AND WEAK ASCENT FROM THE SOUTHERN EXTENT OF THE PLAINS SYSTEM WILL RESIDE. THOUGH COVERAGE WILL BE LOW DUE TO VEERING SURFACE WINDS AND A LINGERING CAP OVERHEAD...CAPE OF 1500 TO 2000 J/KG ENSURES THAT ANY STORMS THAT DEVELOP COULD BECOME STRONG TO POSSIBLY SEVERE WITH HAIL AND DAMAGING WINDS. WEST OF THE DRYLINE...HIGH FIRE DANGER WILL CONTINUE FOR A FEW MORE HOURS BEFORE TEMPERATURES FALL AND WINDS DECREASE AFTER SUNSET. THE FRONT WILL CROSS THE RED RIVER TONIGHT AND SAG SLOWLY SOUTH TO NEAR THE I-20 CORRIDOR AROUND NOON FRIDAY...WITH THE DRYLINE EXTENDING SOUTHWEST FROM THE FRONT ACROSS THE SOUTHWESTERN COUNTIES BY NOON FRIDAY AS WELL. THESE BOUNDARIES SHOULD BOTH SERVE AS A FOCUS FOR CONVECTION AS A SECOND UPPER LEVEL TROUGH PASSES OVERHEAD. THIS FEATURE IS CURRENTLY OVER SOUTHERN CALIFORNIA AND WILL MOVE QUICKLY EASTWARD INTO THE DESERT SOUTHWEST TONIGHT...THEN ACROSS TEXAS TOMORROW. SUFFICIENT INSTABILITY WILL BE PRESENT ONCE AGAIN WITH SLIGHTLY BETTER UPPER LEVEL SUPPORT IN PLACE...AND ANY STORM THAT DEVELOPS MAY BECOME STRONG TO POSSIBLE SEVERE. THE BEST CHANCES WILL AGAIN BE OVER THE EAST AND SOUTHEAST COUNTIES WHERE THE HIGHEST MOISTURE LEVELS / 1 INCH OR GREATER PWATS / WILL BE LOCATED. THE EXTENT OF THE CONVECTION IS SOMEWHAT OF A QUESTION MARK...WITH NAM12 BEING AGGRESSIVE AND THE GFS MUCH MORE PASSIVE AND FARTHER EAST WITH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. HIGHER COVERAGE THAN TODAY WOULD MAKE SENSE BASED ON THE ADDITION OF THE COLD FRONT AND THE CLOSER PROXIMITY OF THE UPPER LEVEL TROUGH. THIS MAY BE NEGATED THOUGH IF THE UPPER LEVEL FEATURE MOVES ACROSS PRIOR TO PEAK HEATING...LEAVING US IN THE SUBSIDENT REGION BY AFTERNOON. WE WILL MAINTAIN THE 40 POPS IN THE EAST ZONES FOR FRIDAY...LOWERING TO 20 IN THE CENTRAL ZONES INCLUDING THE DALLAS-FORT WORTH METROPLEX FOR NOW. THIS SYSTEM WILL MOVE EAST OF THE REGION TOMORROW NIGHT...BRINGING UPPER RIDGING...WIDESPREAD SUBSIDENCE AND NICE WEATHER TO NORTH TEXAS FOR THE WEEKEND. PLENTIFUL SUN WILL ALLOW HIGH TEMPERATURES TO CLIMB INTO THE MID AND UPPER 70S... WITH MOSTLY CLEAR SKIES ALLOWING NIGHT TIME LOWS TO DROP INTO THE MID AND UPPER 40S. A WEAK DISTURBANCE WILL MOVE ACROSS THE SOUTHERN PLAINS ON MONDAY...BRINGING AN INCREASE IN CLOUDS BUT LITTLE IN THE WAY OF PRECIPITATION. MODELS CONTINUE TO ADVERTISE A STRONGER UPPER TROUGH DEEPENING OVER THE 4-CORNERS REGION WEDNESDAY...WHICH SHOULD BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE PART OF NEXT WEEK. 30 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 57 79 48 76 49 / 20 20 5 0 0 WACO, TX 59 82 49 77 48 / 20 30 10 0 0 PARIS, TX 60 76 45 73 45 / 40 30 20 0 0 DENTON, TX 53 77 45 75 44 / 20 10 5 0 0 MCKINNEY, TX 57 78 46 75 45 / 20 20 10 0 0 DALLAS, TX 59 79 49 76 50 / 20 20 10 0 0 TERRELL, TX 60 80 47 75 46 / 30 30 20 0 0 CORSICANA, TX 62 81 49 76 47 / 30 30 20 0 0 TEMPLE, TX 60 82 50 78 48 / 20 30 10 0 0 MINERAL WELLS, TX 51 80 45 77 44 / 10 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 82/69
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 703 PM CDT THU MAR 27 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281730- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 703 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS EVENING AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING ALONG AND EAST OF A GAINESVILLE TO FORT WORTH TO LAMPASAS LINE. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING ALONG AND EAST OF A SHERMAN TO COMANCHE LINE. SOME STORMS EAST OF A PARIS TO KILLEEN LINE FRIDAY AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR SUNDAY AFTERNOON ALONG AND WEST OF A LINE FROM NOCONA TO LAMPASAS. THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY ACROSS ALL OF NORTH TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING EAST OF A GAINESVILLE TO FORT WORTH TO LAMPASAS LINE. 82/JLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT THU MAR 27 2014
TXZ104-280130-
COLLIN TX-
802 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COLLIN COUNTY
AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF MCKINNEY...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE MCKINNEY AND PRINCETON.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3334 9638 3335 9633 3335 9629 3323 9630
3315 9664 3322 9671 3340 9639 3339 9639
TIME...MOT...LOC 0102Z 247DEG 25KT 3325 9651PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
818 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL MCKINNEY 33.20N 96.62W
03/27/2014 E1.50 INCH COLLIN TX AMATEUR RADIOThe Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
4 hail. Local standard time, as filed.
Penny to quarter sized hail was reported in Princeton from 8:24-8:30 pm.
Penny sized hail in Farmersville reported via mPing.
Dime to nickel sized hail was reported 1 mile south of Neylandville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503515, 503516, 503517, 503518.